Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 14, 2018, 6:49 AM CDT for Marion County, Alabama. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2018, 6:49 AM CDT (11:49 UTC)
- Expired
- Apr 14, 2018, 7:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 43 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1797 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WUUS54 KBMX 141149
SVRBMX
ALC093-141245-
/O.NEW.KBMX.SV.W.0031.180414T1149Z-180414T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
649 AM CDT SAT APR 14 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northwestern Marion County in northwestern Alabama...
* Until 745 AM CDT
* At 649 AM CDT, a severe thunderstorm was located over New Salem, or
near Fulton, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Weston, Byrd, Bexar, Pigeye, Shottsville and Rankin Fite
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3431 8792 3411 8797 3405 8799 3406 8821
3432 8817
TIME...MOT...LOC 1149Z 252DEG 43KT 3417 8838
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
614
WWUS54 KBMX 141220
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
720 AM CDT SAT APR 14 2018
ALC093-141245-
/O.CON.KBMX.SV.W.0031.000000T0000Z-180414T1245Z/
Marion AL-
720 AM CDT SAT APR 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHWESTERN MARION COUNTY...
At 719 AM CDT, a severe thunderstorm was located near Weston, or 8
miles northwest of Hamilton, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Weston, Byrd, Bexar, Pigeye, Shottsville and Rankin Fite
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3431 8792 3411 8797 3405 8799 3406 8821
3432 8817
TIME...MOT...LOC 1219Z 252DEG 33KT 3426 8805
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 6:08 AM CDT, 41 minutes earlier.
Area forecast discussion, Apr 14, 6:08 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 608 AM CDT Sat Apr 14 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today through Sunday. Confidence continues to increase in the threat for severe storms this afternoon into tonight. Models have been trending slightly slower and more toward a neutral and eventually negative tilt with the upper-level trough as it moves toward the Mississippi River Valley. These small changes should result in lower surface pressures along the cold front with stronger backing of surface winds as a QLCS approaches from the west. The slower timing should also allow SBCAPE values to increase into the range of 1500-2500 J/kg across the western half of Alabama before storms arrive. A QLCS with a sizable damaging wind and tornado threat appears likely particularly west of a line from Gadsden to Montgomery. A couple of strong tornadoes (EF2-EF3) cannot be ruled out along and northwest of a line from Demopolis to Birmingham, where forecast hodographs indicate 0-1km shear of 30-40kt with clockwise curvature. This potential may be associated with a couple of isolated supercells ahead of or embedded within the QLCS. The threat should gradually diminish across our eastern areas as the convective line loses forward momentum and moves into weaker instability during the evening and overnight hours. The severe threat will probably end around 2 AM in our southeastern counties. The passage of a cold front will bring cooler conditions for Sunday. Rainfall should exit into Georgia during the morning hours, leading to a somewhat breezy and cool afternoon. 87/Grantham .LONG TERM... Sunday Night through Saturday Drying conditions will be in place Sunday night as cold air advection again returns to the area. Temperatures will be in the 30s and low 40s again with the coldest temperatures in the north. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to watch the trends for frost potential each morning, but right now Tuesday morning looks to be the better chance with lighter winds. An extended period of dry and tranquil weather is expected through the upcoming workweek. The only slight chance of rain may come Wednesday afternoon and evening as a moisture-starved front moves through. Models are indicating a little bit more moisture now, so will stick with 20 to 30 PoPs. Our next weather system should arrive the following weekend. Models are not as impressive with this system, but it will be one to watch as we get closer to the time frame. 16 && .AVIATION... 12Z TAF Discussion. Deteriorating conditions over the next 6 to 12 hours from west to east as the line of showers and storms work into the area. Plenty of moisture around the morning has led to mainly MVFR cigs across the north with IFR at TOI. Timing of this line of showers and storms is a little tricky but gave it the best shot. Winds will be strong ahead of the line as well as the line itself. Additional tweaks will be done to the TAFS as the line gets closer. Improvement really is not expected until 24 hours later. There could be a window this afternoon in MGM and TOI that cigs rise to VFR but this would only allow for additional heating and stronger storms this afternoon and evening. 16 && .FIRE WEATHER... Showers and storms will slide through the area today, tonight, and Sunday morning. Strong to severe storms are possible during the afternoon and evening as the system progresses from west to east. Drier Monday and Tuesday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 80 54 59 37 60 / 80 100 50 10 0 Anniston 81 56 61 37 60 / 60 100 60 10 0 Birmingham 79 53 60 40 62 / 100 100 30 0 0 Tuscaloosa 77 50 61 39 64 / 100 100 10 0 0 Calera 79 52 61 39 62 / 90 100 30 0 0 Auburn 82 60 62 40 61 / 20 100 90 0 0 Montgomery 83 55 64 40 65 / 60 100 50 0 0 Troy 83 57 64 41 65 / 30 100 70 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through late tonight for the following counties: Autauga...Bibb...Blount...Chilton...Dallas...Fayette... Greene...Hale...Jefferson...Lamar...Lowndes...Marengo...Marion... Perry...Pickens...Shelby...Sumter...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Apr 14, 4:22 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 422 AM CDT Sat Apr 14 2018 ALZ011>015-017>050-151230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 422 AM CDT Sat Apr 14 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Severe storms are likely today into tonight across the forecast area. The highest threat appears to be along and west of a line from Montgomery to Gadsden, with a lower threat to the east. The threat will begin around 11 AM in the West and continue until 2 AM Sunday in the Southeast. Damaging winds and tornadoes will be the main threats, and a couple of stronger tornadoes cannot be ruled out along and northwest of a line from Demopolis to Birmingham. Rainfall amounts of 3 to 4 inches could lead to isolated flash flooding this afternoon into tonight. The best chance of flash flooding will generally be across the western half of the area, or along and west of the Interstate 65 corridor. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Due to heavy rainfall, minor river flooding is expected Sunday through Wednesday in the Tombigbee and Sucarnoochee River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed from late this morning into early Sunday morning.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:37 AM CDT | Special Weather Statement | BMX | Marion | 38 min |
| Apr 14, 10:57 AM CDT | Special Weather Statement | BMX | Pickens | 78 min |
| Apr 14, 11:08 AM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 56 min |
| Apr 14, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 43 min |
| Apr 14, 11:36 AM CDT | Tornado Warning | BMX | Fayette, Lamar | 24 min |
| Apr 14, 11:49 AM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Apr 14, 11:53 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion | 52 min |
| Apr 14, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 65 min |
| Apr 14, 12:05 PM CDT | Tornado Warning | BMX | Greene, Pickens | 25 min |
| Apr 14, 12:23 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Apr 14, 12:24 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 81 min |
| Apr 14, 12:34 PM CDT | Tornado Warning | BMX | Walker, Winston | 20 min |
| Apr 14, 12:41 PM CDT | Tornado Warning | BMX | Tuscaloosa | 13 min |
| Apr 14, 12:57 PM CDT | Special Weather Statement | BMX | Walker | 63 min |
| Apr 14, 1:02 PM CDT | Special Weather Statement | BMX | Hale, Marengo | 58 min |
| Apr 14, 1:07 PM CDT | Tornado Warning | BMX | Hale | 16 min |
| Apr 14, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Dallas, Hale, Marengo, Perry | 41 min |
| Apr 14, 1:45 PM CDT | Special Weather Statement | BMX | Jefferson | 60 min |
| Apr 14, 2:08 PM CDT | Special Weather Statement | BMX | Bibb, Dallas, Perry | 67 min |
| Apr 14, 2:35 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 4 hr |
| Apr 14, 4:38 PM CDT | Special Weather Statement | BMX | Etowah | 52 min |
| Apr 14, 5:33 PM CDT | Flash Flood Warning | BMX | Dallas, Marengo, Perry | 4 hr |
| Apr 14, 6:07 PM CDT | Special Weather Statement | BMX | Clay, Talladega | 38 min |
| Apr 14, 6:36 PM CDT | Special Weather Statement | BMX | Clay | 24 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.